Kansas, 2001

Flash Flooding and Hail in Kansas, September 17, 2001

September 17, 2001 · NWS DDC · 39 events in 14 counties and zones

25 hail, 9 thunderstorm wind, 5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$303,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 1:11 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 17, 1:11 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CDT MON SEP 17 2001

LEAD WAVE WAS MOVING INTO WESTERN KANSAS THIS AFTERNOON AND WAS
ALREADY AIDING IN THUNDERSTORM DEVELOPMENT. WITH PLENTY OF MOISTURE
IN PLACE AND STRONG BAROCLINIC ZONE...WE EXPECT THIS CONVECTION TO
DEVELOP INTO A MCS AND TRACK ACROSS THE CWA TONIGHT. OUR NORTHERN
COUNTIES HAVE HAD A LOT OF RAIN LATELY AND 6-HR FLASH FLOOD GUIDANCE
VALUES ARE ONLY AROUND 2 INCHES. SOME AREAS MAY VERY WELL RECEIVE 2
TO 4 INCHES OF RAIN. THE LOCATION OF THE HEAVIEST RAIN WILL DEPEND
ON THE EXACT LOCATION OF THE FRONTAL BOUNDARY. WE WILL ISSUE A FLASH
FLOOD WATCH FOR LANE, NESS, TREGO, ELLIS, PAWNEE AND RUSH COUNTIES.

WE WILL HAVE THE HIGHEST POPS IN THE NORTHEAST AND EASTERN COUNTIES
TONIGHT(100%), AND LOWEST IN THE SOUTHWEST CORNER(60%). AFTER
TONIGHT ONLY SOME WRAPAROUND SHOWERS ACROSS CENTRAL KANSAS CAN BE
EXPECTED. WE WILL CARRY 50% POPS FOR HYS TOMORROW WITH ONLY 30% FOR
DDC AND GCK AND 20% FOR LBL AND EHA. TEMPERATURES SHOULDNT GET OUT
OF THE 60S IN CENTRAL KANSAS TUESDAY, WITH NEAR 70 SOUTHWEST AND MID
70S SOUTHEAST. SOME CLEARING IS LIKELY TUESDAY EVENING AND THIS WILL
HELP TEMPS FALL TO THE LOW 50S NW AND UPPER 50S SE. THE COOLDOWN
WILL BE VERY BRIEF AS ZONAL FLOW GETS RE-ESTABLISHED BY WEDNESDAY.
12Z UKMET/ETA SHOW 19-21 DEG C 850 TEMPS BY WEDNESDAY AFTERNOON,
WHILE THE AVN ONLY HAS ONLY +17C AT DDC. OF COURSE THE AVN OFTEN HAS
A COOL BIAS IN THE BOUNDARY LAYER. THIS CAN BE SEEN BY LOOKING AT
ITS AFTERNOON FCST SOUNDINGS ON CLEAR DAYS. THUS TEMPERATURES SHOULD
REBOUND INTO THE UPPER 70S EAST AND LOW 80S EXTREME WEST ON
WEDNESDAY.

EXTENDED DISCUSSION...
THE LATEST AVN/ECMWF/MRF ARE IN GOOD AGREEMENT THROUGH AROUND
23/00Z. UKMET STARTS OUT SIMILAR, BUT SEEMS TO BRING IN NEXT SHORT
WAVE TOO QUICKLY ONTO NORTHWEST COAST. LOOKING AT THE NCEP MODEL
ENSEMBLE 500MB MEAN, THE MRF IS IN EXCELLENT AGREEMENT WITH 11
OTHER ENSEMBLE MEMBERS, OUT TO 24/00Z. THEN, THE MRF GETS
SIGNIFICANTLY OUT OF PHASE WITH THE ENSEMBLE AVERAGE. PLAN TO STAY
CLOSE TO MRF/AVN MODELS THROUGH SATURDAY, WITH RESPECT TO GUIDANCE
IN FORM OF FAN/FMR PRODUCTS. WITH THIS IN MIND, AN UPPER WAVE SHOULD
 CROSS THE CWA LATE FRIDAY AND INTO SATURDAY, WITH STRONGEST ENERGY
STAYING TO OUR NORTH. ASSOCIATED SURFACE FRONT WILL LIKELY PRECEDE
UPPER SHORT WAVE BY 6-12 HOURS, WHICH WILL GIVE ANY CONVECTION THAT
DOES BEGIN A BOUNDARY TO FOCUS ON. BUMPED HIGH TEMPS UP A NOTCH FROM
PREVIOUS FORECAST ON THURSDAY, THINKING WARM AIR ADVECTION WILL BE
IN PLACE AHEAD OF NEXT APPROACHING SYSTEM. FOR SUNDAY AND MONDAY
PERIODS, WILL LUMP TOGETHER FOR POST-FRONTAL CONDITIONS OF FEW
CLOUDS AND SLOWLY MODERATING TEMPERATURES.

FOR MORE EXTENSIVE DISCUSSION OF THE EXTENDED FORECAST FOR WEEK TWO,
VISIT CRH.NOAA.GOV/DDC/WX/2WEEK.TXT

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 063/072 057/078 831
GCK 058/070 053/079 731
EHA 059/072 053/082 621
LBL 062/072 055/082 621
HYS 062/066 055/075 +51
P28 068/076 061/076 942

.DDC...FLASH FLOOD WATCH TONIGHT KSZ030-031-44>46-65.

FINCH/BURKE

In the hours before

Special weather statement, Sep 17, 10:07 AM CST, 5 hours 33 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1107 AM CDT MON SEP 17 2001

...SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...

A NEARLY STATIONARY FRONT STRETCHED FROM SOUTHEAST COLORADO
EASTWARD ACROSS CENTRAL AND SOUTHERN KANSAS LATE THIS MORNING. AN
UPPER LEVEL DISTURBANCE WILL APPROACH WESTERN KANSAS THIS AFTERNOON.
AMPLE MOISTURE IS ALREADY IN PLACE ACROSS ALL OF WESTERN KANSAS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN KANSAS THIS
AFTERNOON...AND SPREAD EASTWARD THIS EVENING. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THE STORMS. ALTHOUGH SEVERE
STORMS ARE POSSIBLE ANYWHERE ACROSS SOUTHWEST KANSAS...THE BEST
CHANCE WILL BE ALONG AND SOUTH OF A LINE FROM A COOLIDGE TO NESS
CITY TO LARNED...INCLUDING THE TOWNS OF DODGE CITY...GARDEN
CITY...AND LIBERAL.

YOU CAN FIND ADDITIONAL INFORMATION AT OUR WEBSITE

HTTP://WWW.CRH.NOAA.GOV/DDC/

FINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 hail, 9 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Hail, Trego

When
September 17, 3:40 PM CST
Where
Trego County, 2 mi E of Collyer
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -99.783

Hail, Lane

When
September 17, 4:20 PM CST
Where
Lane County, Shields
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -101.550

Hail, Trego

When
September 17, 4:20 PM CST
Where
Trego County, Wakeeney
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.117, -99.717

Hail, Lane

When
September 17, 4:25 PM CST
Where
Lane County, 9 mi NNW of Dighton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.333, -99.583

Hail, Lane

When
September 17, 4:30 PM CST
Where
Lane County, 11 mi N of Dighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -99.517

Hail, Ness

When
September 17, 4:50 PM CST
Where
Ness County, 3 mi NE of Ransom
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -99.517

Hail, Ness

When
September 17, 5:02 PM CST
Where
Ness County, 2 mi W of Brownell
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -99.550

Thunderstorm Wind, Ellis

When
September 17, 5:04 PM CST
Where
Ellis County, 4 mi S of Ellis
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -99.717

Flash Flood, Ellis

When
September 17, 5:04 PM CST
Where
Ellis County, 1 mi E of Victoria
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -101.100

Water was reported flowing over highway 40.

Flash Flood, Ellis

When
September 17, 5:04 PM CST
Where
Ellis County, 4 mi S of Ellis
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Water was reported flowing over highway 40.

Hail, Ellis

When
September 17, 5:13 PM CST
Where
Ellis County, 9 mi WSW of Hays
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -101.350

Hail, Morton

When
September 17, 5:18 PM CST
Where
Morton County, 27 mi NE of Elkhart
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -99.250

Hail, Ness

When
September 17, 5:20 PM CST
Where
Ness County, Brownell
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -101.050

Hail, Lane

When
September 17, 5:20 PM CST
Where
Lane County, Pendennis
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Hail, Ness

When
September 17, 5:23 PM CST
Where
Ness County, Ransom
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -101.000

The hail broke out windows in the area.

Thunderstorm Wind, Finney

When
September 17, 5:30 PM CST
Where
Finney County, 6 mi S of Garden City
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -98.950

A semi-trailer was blown over.

Hail, Ness

When
September 17, 5:30 PM CST
Where
Ness County, 6 mi W of Utica
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Thunderstorm Wind, Finney

When
September 17, 5:40 PM CST
Where
Finney County, 5 mi S of Garden City
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -100.083

A microburst did major roof damage to several houses in the SouthWind country club area. Siding was also taken off several other homes in the neighborhood.

Hail, Hodgeman

When
September 17, 5:56 PM CST
Where
Hodgeman County, 17 mi NE of Jetmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.450

Hail, Hodgeman

When
September 17, 6:00 PM CST
Where
Hodgeman County, 8 mi N of Jetmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -99.883

Thunderstorm Wind, Hodgeman

When
September 17, 6:00 PM CST
Where
Hodgeman County, 8 mi N of Jetmore
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.600, -100.533

Hail, Stevens

When
September 17, 6:00 PM CST
Where
Stevens County, 13 mi NW of Hugoton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -100.467

Hail, Ness

When
September 17, 6:00 PM CST
Where
Ness County, 9 mi NE of Ness City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -99.900

Hail, Stevens

When
September 17, 6:00 PM CST
Where
Stevens County, 11 mi W of Hugoton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -99.767

Hail, Hodgeman

When
September 17, 6:10 PM CST
Where
Hodgeman County, Hanston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -99.550

Thunderstorm Wind, Pawnee

When
September 17, 6:10 PM CST
Where
Pawnee County, 10 mi NNW of Burdett
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Four inch diameter tree limbs were broken.

Thunderstorm Wind, Pawnee

When
September 17, 6:20 PM CST
Where
Pawnee County, Burdett
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Hail, Pawnee

When
September 17, 6:21 PM CST
Where
Pawnee County, Burdett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -99.467

Hail, Pawnee

When
September 17, 6:23 PM CST
Where
Pawnee County, 2 mi NW of Burdett
Measured
2.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.283, -101.550

The hail knocked out windows.

Hail, Scott

When
September 17, 6:30 PM CST
Where
Scott County, 15 mi NW of Scott City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -100.333

Hail, Hodgeman

When
September 17, 6:30 PM CST
Where
Hodgeman County, Hanston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -99.733

Flash Flood, Ellis

When
September 17, 6:43 PM CST
Where
Ellis County, 3 mi E of Victoria
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -99.933

Water was flowing over highway 40.

Thunderstorm Wind, Stevens

When
September 17, 7:00 PM CST
Where
Stevens County, Hugoton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -100.867

Thunderstorm Wind, Edwards

When
September 17, 7:25 PM CST
Where
Edwards County, 3 mi S of Lewis
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.650, -100.283

Hail, Seward

When
September 17, 7:46 PM CST
Where
Seward County, 6 mi W of Liberal
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.900, -100.867

Flash Flood, Rush

When
September 17, 7:51 PM CST
Where
Rush County, Liebenthal
Reported by
TRAINED SPOTTER
Coordinates
38.250, -99.683

Water was flowing over highway 183. Several houses were flooded as water rushed off a field to the west of town. Also, a house burned during the flood. Fire Fighters were not able to reach the home due to the flood waters.

Hail, Seward

When
September 17, 8:02 PM CST
Where
Seward County, 4 mi W of Liberal
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -99.900

Thunderstorm Wind, Stafford

When
September 17, 8:13 PM CST
Where
Stafford County, 1 mi E of Macksville
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.200, -99.900

Flash Flood, Ness

When
September 17, 8:30 PM CST
Where
Ness County, 2 mi NW of Ransom
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -101.517

Water was flowing over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268367, 5268368, 5268369, 5268370, 5268371, 5268372, 5268373, 5268374, 5268375, 5268376, 5268377, 5268378, 5268379, 5269079, 5269080, 5269081, 5269082, 5269083, 5269084, 5269085, 5269086, 5269087, 5269088, 5269089, 5269090, 5269091, 5269092, 5269093, 5269094, 5267549, 5269095, 5267550, 5267551, 5267552, 5267553, 5267554, 5267555, 5267556, 5267557.